Illinois, 2022

Strong Wind in Illinois, April 23, 2022

April 23, 2022 · NWS PAH · 4 events in 4 counties and zones

Between a strong low pressure system over the Dakotas and high pressure off the Carolina coast, strong south winds gusted to between 40 and 50 mph. The strongest winds were over the Mississippi River counties of southern Illinois, extending into Marion.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Between a strong low pressure system over the Dakotas and high pressure off the Carolina coast, strong south winds gusted to between 40 and 50 mph. The strongest winds were over the Mississippi River counties of southern Illinois, extending into Marion. Peak wind gusts measured during the afternoon hours were 49 mph at the Southern Illinois Airport near Carbondale and 41 mph at the Williamson County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 5:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 5:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 AM CDT Sat Apr 23 2022

.UPDATE...
Issued at 627 AM CDT Sat Apr 23 2022

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 340 AM CDT Sat Apr 23 2022

The main focus in the short term is the potential for showers and
thunderstorms Sunday into Monday, including the potential for
heavy rainfall and perhaps a couple strong to severe storms.
Forecast confidence is higher than average with relatively good
model agreement.

A deep low pressure system over the Northern Plains today will
track northeast across the Upper Midwest and into Ontario Province
of Canada by Monday. Initially, an upper level ridge over the
southeastern U.S. will keep dry conditions in place through much
of tonight. However, a strong pressure gradient between the Plains
low and high pressure along the Atlantic Coast will result in
windy conditions today. South winds 15 to 25 mph will occasionally
gust to 25 to 35 mph by late morning into the afternoon, with the
strongest winds over southeast Missouri and southern Illinois.
Sunday will also be quite breezy, but not quite to the extent of
today.

Late tonight and early Sunday morning, scattered showers may
begin to impact western portions of southeast Missouri and
southern Illinois, but the activity should largely diminish
through the morning hours as it progresses further east. The
chance for showers and thunderstorms will be on the increase
Sunday afternoon and peak Sunday night as a cold front approaches
and makes passage through the region. Showers should taper off
from west to east on Monday as the front departs, but a few
thunderstorms will remain possible, especially across western
Kentucky.

Given the strong influx of Gulf moisture, GEFS/ECENS precipitable
water and specific humidity values are forecast to be 2 standard
deviations above normal, which exceeds the 90th percentile
relative to climatology. As a result, periods of moderate to heavy
rain are expected, which could lead to localized flooding issues.
However, with storm total rainfall generally forecast from 1 to 2
inches, widespread flooding is not anticipated at this time. WPC
does have the area in a slight/marginal risk for exceeding flash
flood guidance late Sunday into Sunday night.

Additionally, SPC has most of southeast Missouri and southern
Illinois in a marginal risk for severe weather on Sunday. With
only modest deep layer shear, the chance appears to be relatively
brief, and focused primarily during the late afternoon and early
evening hours when surface based instability is maximized. The
primary concerns would be locally strong wind gusts and perhaps
hail.

Temperatures will start off much warmer than normal over the
weekend, then trend to slightly cooler than average by Monday and
Monday night. Highs should manage to top 80 degrees today, then
average around 80 on Sunday before falling back into the 60s over
most of the area on Monday. Lows in the 60s tonight are forecast
to drop back into the upper 50s and lower 60s Sunday night, then
40s by Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 340 AM CDT Sat Apr 23 2022

Confidence is high in a dry and relatively cool forecast Tuesday and
Wednesday, and then a warming trend through the end of the week.
Confidence in the precipitation forecast decreases from Thursday
through next Saturday.

An upper trough, initially over the Plains will move eastward to the
east coast by Wednesday, while upper ridging will develop over the
mid-Mississippi valley. An upper trough is expected over the west
coast, but there is plenty of evidence that it will at least in part
lift northeast toward the northern Plains by next Saturday. This is
the main source of widening model spread for Days 7 and 8.

At the surface, high pressure will dominate the weather map through
at least Wednesday, and could linger through the end of the period,
if the western trough stays put. If and when energy emerges east of
the Rockies, a warm front is likely to push north of the area and
south winds will develop. Some of the 00Z guidance, including the
GFS, bring a stronger trough into the Plains, and that could
eventually push a cold front and an area of convection through the
Quad State Friday night or Saturday.

The NBM spreads low chance PoPs eastward into and across the area
beginning Thursday and gradually ramps them upward toward 50% by the
end of the period. PoPs Thursday through Friday are in response to a
model signal for small mid-level disturbances attempting to ride
through the ridge and bring some showers into our area. The Thursday
PoPs seem a bit of a stretch with the surface high still in control
of the region, but the Friday PoPs seem more reasonable, especially
if a warm front is in our vicinity. We will have a slight chance of
mainly afternoon thunderstorms Friday and next Saturday.

Temperatures will start out several degrees below normal Tuesday and
then gradually moderate through the week. If/when the good south
winds kick in, temperatures should climb well above normal.

&&

.AVIATION...
Issued at 627 AM CDT Sat Apr 23 2022

VFR conditions will prevail through tonight. In addition to
scattered cirrus, a few VFR cumulus with bases around 5 kft may
develop in the heat of the day. It will also be windy as south
winds increase to 15 to 20 knots with gusts of 20 to 30 knots by
late morning and afternoon. Winds should subside to around 10
knots with gusts to 20 knots tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Apr 23, 3:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
404 AM CDT Sat Apr 23 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
404 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Today will be windy with south winds 15 to 25 mph and occasional
gusts of 25 to 35 mph by late morning and afternoon. Southeast
Missouri and southern Illinois will experience the strongest
winds, which will make for rough chop on area waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible Sunday afternoon and
Sunday night. Lightning and locally heavy rainfall should be the
main thunderstorm hazards. A few strong to severe storms with
gusty winds and hail cannot be ruled out, especially Sunday
afternoon and evening in portions of southeast Missouri and
southern Illinois.

In addition, some minor flooding issues will be possible, as 1 to
2 inches of rainfall is forecast across much of the area Sunday
afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 23, 7:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 23, 7:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 23, 7:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 23, 7:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013668, 1013669, 1013670, 1013671.